Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 228, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 25, 2008, 3:14 PM CDT for Washington County, Minnesota. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 25, 2008, 3:14 PM CDT (20:14 UTC)
- Expired
- Jul 25, 2008, 3:45 PM CDT
- In force
- 31 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
County Washington County, MN
The radar
The Minneapolis radar (KMPX), 62 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 3:40 PM CDT | TSTM WND DMG | Stillwater, MN | TREES AND POWER LINES DOWN IN STILLWATER... OAK PARK HEIGHTS AND LAKELAND. SOME BOATS KNOCKED AROUND. |
| Jul 25, 3:40 PM CDT | TORNADO | Bayport, MN | PUBLIC REORTS A BRIEF TOUCHDOWN ON THE ST. CROIX RIVER MOVING SOUTH SOUTHEAST. REPORT NOT YET CONFIRMED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.2 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1404 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 503 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KMPX 252014
SVRMPX
MNC163-252045-
/O.NEW.KMPX.SV.W.0228.080725T2014Z-080725T2045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
314 PM CDT FRI JUL 25 2008
THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN WASHINGTON COUNTY IN EAST CENTRAL MINNESOTA...
* UNTIL 345 PM CDT
* AT 312 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF
PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED 3 MILES EAST OF
HUGO...OR ABOUT 17 MILES NORTHEAST OF ST PAUL...AND MOVING
SOUTHEAST AT 20 MPH.
* SOME LOCATIONS INCLUDE...
MARINE ON ST CROIX...
STILLWATER...
BAYPORT...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.
LAT...LON 4508 9279 4503 9276 4497 9277 4507 9299
4513 9298 4514 9302 4522 9301 4528 9298
4521 9276 4511 9274
TIME...MOT...LOC 2014Z 298DEG 17KT 4515 9289
$$
TRH1 follow-up statement
000
WWUS53 KMPX 252039
SVSMPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
339 PM CDT FRI JUL 25 2008
MNC163-252045-
/O.CON.KMPX.SV.W.0228.000000T0000Z-080725T2045Z/
WASHINGTON MN-
339 PM CDT FRI JUL 25 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR CENTRAL WASHINGTON COUNTY...
AT 335 PM CDT...RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM...
CAPABLE OF PRODUCING PENNY SIZE HAIL. THE SEVERE STORM WAS LOCATED
NEAR STILLWATER...OR ABOUT OVER STILLWATER...AND MOVING SOUTHEAST AT
25 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE OAK PARK HEIGHTS...STILLWATER
AND BAYPORT.
STILLWATER POLICE REQUESTED ACTIVATION OF SIRENS DUE TO THE
LUMBERJACK DAYS FESTIVAL.
REPORT ANY DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY
TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4497 9277 4505 9294 4514 9289 4518 9284
4519 9276 4514 9275 4505 9279 4503 9276
4500 9278
TIME...MOT...LOC 2039Z 313DEG 20KT 4506 9280
$$
TRHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 12:30 PM CDT, 2 hours 44 minutes earlier.
Area forecast discussion, Jul 25, 12:30 PM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1230 PM CDT FRI JUL 25 2008 .AVIATION.../18Z TAF ISSUANCE/ AVIATION CONCERNS ARE ONLY IN THE FIRST FEW HOURS OF THE FORECAST PERIOD AND ONLY FOR THE EASTERN PART OF THE FORECAST AREA. FRONTAL BOUNDARY IS ABOUT HALF WAY THROUGH THE AREA AT THIS TIME AND WILL PUSH SOUTHEAST ACROSS THE REMAINDER OF THE AREA THROUGH THE BALANCE OF THE AFTERNOON. EARLIER CONVECTION HAS EXITED ALL BUT THE FAR EASTERN PART OF THE AREA...TAKING THE LOWER CEILINGS WITH IT...LEAVING VFR CONDITIONS IN ITS WAKE. HOWEVER...A LINE OF MODERATE TO TOWERING CU HAS DEVELOPED JUST AHEAD OF THE FRONTAL BOUNDARY...AND SHRA/TSRA ARE FILLING IN ALONG THIS LINE FROM EAST CENTRAL MINNESOTA NORTHEAST INTO NORTHWEST WISCONSIN. WOULD EXPECT THIS ACTIVITY TO PERSIST AS IT DROPS SOUTHEAST...ALTHOUGH IT APPEARS IT WILL STAY NORTH OF KMSP...IMPACTING PERHAPS KRNH AND EVENTUALLY KEAU WITH TSRA AND BRIEF MVFR AND PERHAPS IFR CEILINGS AND VISIBILITIES. OTHERWISE... HIGH PRESSURE WILL BUILD INTO THE AREA TONIGHT WITH CLEAR SKIES AND LIGHT WINDS PERSISTING INTO SATURDAY. && .PREV DISCUSSION... /ISSUED 1006 AM CDT FRI JUL 25 2008/ BUSY MORNING SO FAR SO WON/T BELABOR THE OBVIOUS POINTS WITH THE GENERAL SYNOPTIC SETUP TODAY. MAIN FORECAST CONCERNS ARE THE ONGOING CONVECTION AND CHANCES FOR ADDITIONAL DEVELOPMENT WITH THE FROPA LATER TODAY. CURRENT ACTIVITY IS TIED TO SOME MID LEVEL WARM ADVECTION TAPPING THE 1500 J/KG OR SO OF ELEVATED INSTABILITY... ALONG WITH DPVA AHEAD OF A WEST TO EAST SHORTWAVE SEEN IN THE WATER VAPOR MOVING THROUGH SOUTHERN MINNESOTA. IN ADDITION...SOME UPPER LEVEL DIVERGENCE IN THE RIGHT ENTRANCE REGION OF THE JET TO OUR NORTH IS ALSO AIDING THINGS. ACTIVITY HAS REMAINED BELOW SEVERE LIMITS DUE TO LACK OF GOOD DEEP LAYER SHEAR AND ORGANIZATION... SO IT HAS BEEN SOMEWHAT PULSEY AND PRODUCING PEA SIZE HAIL AT BEST. VISIBLE IMAGERY SHOWS CLOUDS CLEARING FAIRLY QUICKLY BEHIND THIS FEATURE...ALTHOUGH THE ACTUAL COLD FRONTAL BOUNDARY IS STILL OVER THE WESTERN CWFA WHERE THE ACTUAL DEWPOINT GRADIENT IS APPARENT. THE FRONT SHOULD MAKE QUICK PROGRESS EAST TODAY AS THE VIGOROUS SHORTWAVE SEEN DIVING SOUTHEAST INTO NORTHERN MINNESOTA SWINGS THROUGH THE AREA. THE BEST FORCING FROM THIS FEATURE WILL MAINLY IMPACT THE NORTHERN AND EASTERN CWFA...AND ITS INFLUENCE WILL COALESCE WITH INSTABILITY BEST OVER THE EASTERN COUNTIES LATER TODAY. THE FAR SOUTH SHOULD SEE INSTABILITY RECOVER AHEAD OF THE FRONT LATER TODAY AS WELL...ALTHOUGH LARGE SCALE FORCING WILL BE LESSER IN THAT AREA. WILL MAINTAIN SOME CHANCE POPS OVER THE EAST AND SOUTH...TRIMMING THEM FROM WEST TO EAST BY LATE AFTERNOON. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && TRH
Hazardous weather outlook, Jul 25, 1:54 PM CDT, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 154 PM CDT FRI JUL 25 2008 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 261830- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 123 PM CDT FRI JUL 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PORTIONS OF WEST CENTRAL WISCONSIN TODAY. THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. A WEAK FRONTAL BOUNDARY WILL MOVE SOUTHEAST THROUGH WESTERN WISCONSIN THIS AFTERNOON. THIS FRONT WILL ACT AS THE MAIN FOCUS FOR THUNDERSTORM DEVELOPMENT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE OVER SOUTH CENTRAL MINNESOTA SATURDAY NIGHT AND SUNDAY. THUNDERSTORMS ARE POSSIBLE OVER THE ENTIRE OUTLOOK AREA MONDAY NIGHT THROUGH TUESDAY NIGHT...AND AGAIN ON WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL BE NEEDED IN PORTIONS OF WEST CENTRAL WISCONSIN THIS AFTERNOON.
In the hours before
Special weather statement, Jul 25, 2:12 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 212 PM CDT FRI JUL 25 2008 MNZ051-059-060-252015- HENNEPIN-SHERBURNE-WRIGHT- 212 PM CDT FRI JUL 25 2008 ...SIGNIFICANT WEATHER ALERT FOR HENNEPIN...SHERBURNE AND WRIGHT COUNTIES UNTIL 315 PM CDT... AT 207 PM CDT...NATIONAL WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BECKER. THIS STORM WAS MOVING SOUTHEAST AT 25 MPH. HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... BECKER. MONTICELLO. OTSEGO. ALBERTVILLE. HANOVER. ROGERS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA. TRH
Special weather statement, Jul 25, 2:20 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 220 PM CDT FRI JUL 25 2008 MNZ051-059-060-252015- HENNEPIN-SHERBURNE-WRIGHT- 212 PM CDT FRI JUL 25 2008 ...SIGNIFICANT WEATHER ALERT FOR HENNEPIN...SHERBURNE AND WRIGHT COUNTIES UNTIL 315 PM CDT... AT 207 PM CDT...NATIONAL WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BECKER. THIS STORM WAS MOVING SOUTHEAST AT 25 MPH. HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... BECKER. MONTICELLO. OTSEGO. ALBERTVILLE. HANOVER. ROGERS. TRH
Special weather statement, Jul 25, 2:48 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 248 PM CDT FRI JUL 25 2008 WIZ015-252045- BARRON- 248 PM CDT FRI JUL 25 2008 ...SIGNIFICANT WEATHER ALERT FOR BARRON COUNTY UNTIL 345 PM CDT... AT 244 PM CDT...NATIONAL WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR COMSTOCK. THIS STORM WAS MOVING SOUTHEAST AT 30 MPH. ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... COMSTOCK. ALMENA. BARRON. HILLSDALE. CAMERON. SUMNER. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 900 PM CDT.
Special weather statement, Jul 25, 3:03 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 303 PM CDT FRI JUL 25 2008 WIZ016-252100- RUSK- 303 PM CDT FRI JUL 25 2008 ...SIGNIFICANT WEATHER ALERT FOR RUSK COUNTY UNTIL 400 PM CDT... AT 258 PM CDT...NATIONAL WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES EAST OF EDGEWATER. THIS STORM WAS MOVING SOUTHEAST AT 30 MPH. ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... TONY. GLEN FLORA. INGRAM. HAWKINS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 900 PM CDT. TRH
Special weather statement, Jul 25, 3:08 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 308 PM CDT FRI JUL 25 2008 MNZ063-WIZ024-252100- PIERCE-WASHINGTON- 308 PM CDT FRI JUL 25 2008 ...SIGNIFICANT WEATHER ALERT FOR PIERCE AND WASHINGTON COUNTIES UNTIL 400 PM CDT... AT 303 PM CDT...NATIONAL WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HUGO. THIS STORM WAS MOVING SOUTHEAST AT 20 MPH. ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... HUGO. MAHTOMEDI. WILLERNIE. MARINE ON ST CROIX. STILLWATER. OAK PARK HEIGHTS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. TRH
Local storm report, Jul 25, 3:14 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
314 PM CDT FRI JUL 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL 1 S FREDERIC 45.64N 92.46W
07/25/2008 E0.75 INCH POLK WI PUBLIC
HAIL COVERED GROUND.
&&
TDKThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 3:51 PM CDT | Severe Thunderstorm Warning | MPX | Washington | 54 min |
| Jul 25, 5:09 PM CDT | Severe Thunderstorm Warning | MPX | Goodhue | 48 min |
| Jul 25, 5:35 PM CDT | Severe Thunderstorm Warning | MPX | Washington | 25 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.